Alert archive / Michigan / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 8, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at May 9, 2000, 2:19 AM EDT for Eaton County, Michigan. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 9, 2000, 2:19 AM EDT (06:19 UTC)
- Expired
- May 9, 2000, 2:45 AM EDT
- In force
- 26 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
County Eaton County, MI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 2:33 AM EDT | Hail 0.88 | Charlotte, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 10:30 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 6.3 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 876 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 1484 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGRR 090620 COR SVRGRR MIC045-090645- BULLETIN - IMMEDIATE BROADCAST REQUESTED...CORRECTED STORM SPEED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 219 AM EDT TUE MAY 9 2000 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EATON COUNTY IN SOUTH CENTRAL MICHIGAN * UNTIL 245 AM EDT * AT 219 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER NASHVILLE...OR ABOUT 12 MILES SOUTHEAST OF HASTINGS...MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CHARLOTTE AROUND 225 AM EDT POTTERVILLE AROUND 230 AM EDT EATON RAPIDS AROUND 235 AM EDT LARGE HAIL..N.DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. THIS STORM PRODUCED ONE INCH HAIL IN BARRY COUNTY. TRH & NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 9:35 PM EDT, 4 hours 44 minutes earlier.
Area forecast discussion, May 8, 9:35 PM EDT, 4 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 935 PM EDT MON MAY 8 2000 CURRENT ZONE PACKAGE LOOKS GOOD FOR THE OVERNIGHT PERIOD... SO NO UPDATE IS PLANNED AT THIS TIME. TRH *** THE NWS OFFICES IN MICHIGAN ARE CONDUCTING A USER SURVEY TO LEARN MORE ABOUT HOW THE AREA FORECAST DISCUSSION (AFD) IS UTILIZED. PLEASE COMPLETE THE SHORT QUESTIONNAIRE AT WWW.CRH.NOAA.GOV/GRR/AFD.HTM THE FEEDBACK WE RECEIVE WILL HGELP US PROVIDE A BETTER PRODUCT FOR YOU. IF YOU HAVE QUESTIONS OR IF YOU NEED A PAPER VERSION OF THE QUESTIONNAIRE PLEASE CONTACT RANDY GRAHAM AT (616) 949-0643 X766 *** .GRR...NONE.
In the hours before
Local storm report, May 8, 11:10 PM EDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
725 PM EDT MON MAY 8 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0635 PM BALDWIN MI 1.00 INCH HAIL
05/08/00 LAKE
1107 PM MUSKEGON MI .88 INCH HAIL
05/08/00 MUSKEGON
TRHLocal storm report, May 8, 11:11 PM EDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED TIME
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
1111 PM EDT MON MAY 8 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1107 PM MUSKEGON MI .88 INCH HAIL 05/08/00
MUSKEGON
TRHLocal storm report, May 8, 11:24 PM EDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
1124 PM EDT MON MAY 8 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1110 PM HOLTON TWP MI 60 MPH TSTM WIND GUST
05/08/00 MUSKEGON TRAINED SPOTTER REPORTED
LARGE LIMBS BLOWN DOWN
TRHLocal storm report, May 8, 11:26 PM EDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
1126 PM EDT MON MAY 8 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
210 AM HASTINGS MI 1.00 INCH HAIL
05/09/00 BARRY TRHSpecial weather statement, May 9, 1:43 AM EDT, 36 minutes before
MIZ037>040-043>045-050-090745-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
143 AM EDT TUE MAY 9 2000
THE SEVERE THUNDERSTORM WATCH HAS BEEN CLEARED FOR PORTIONS OF THE
SOUTHWEST QUARTER OF LOWER MICHIGAN. THE WATCH IS NO LONGER IN EFFECT
FOR THE FOLLOWING COUNTIES
IN WEST CENTRAL MICHIGAN
OCEANA...MUSKEGON...MASON...NEWAYGO AND LAKE
IN CENTRAL MICHIGAN
OSCEOLA...MECOSTA AND CLARE
ALTHOUGH SHOWERS WITH SOME EMBEDDED THUNDERSTORMS WILL CONTINUE FOR
THE NEXT SEVERAL HOURS... THE THREAT OF SEVERE WEATHER IS NOW TO THE
SOUTH OF THE AREA.
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPICDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.
TRH
NNNNLocal storm report, May 9, 2:15 AM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
1126 PM EDT MON MAY 8 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
210 AM HASTINGS MI 1.00 INCH HAIL
05/09/00 BARRY TRHThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 10:40 PM EDT | Severe Thunderstorm Warning | GRR | Muskegon | 35 min |
| May 9, 2:45 AM EDT | Severe Thunderstorm Warning | GRR | Ingham | 45 min |
| May 9, 6:10 PM EDT | Tornado Warning | GRR | Kalamazoo | 50 min |
| May 9, 6:34 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun | 41 min |
| May 9, 7:13 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun | 32 min |
| May 9, 7:24 PM EDT | Severe Thunderstorm Warning | GRR | Jackson | 56 min |
| May 9, 7:42 PM EDT | Severe Thunderstorm Warning | GRR | Ingham | 48 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.